Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 245, NWS Wichita, KS

November 30, 2018Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 30, 2018, 8:37 PM CST for Greenwood County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2018, 8:37 PM CST (02:37 UTC)
Expired
Nov 30, 2018, 9:15 PM CST
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
396 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS53 KICT 010237
SVRICT
KSC073-010315-
/O.NEW.KICT.SV.W.0245.181201T0237Z-181201T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
837 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 915 PM CST.

* At 837 PM CST, a severe thunderstorm was located near Hamilton, or
  11 miles northeast of Eureka, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison, Hamilton and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3780 9619 3817 9635 3817 9599 3789 9596
      3784 9596
TIME...MOT...LOC 0237Z 168DEG 37KT 3791 9610 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
659 
WWUS53 KICT 010244
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
844 PM CST FRI NOV 30 2018

KSC073-010315-
/O.CON.KICT.SV.W.0245.000000T0000Z-181201T0315Z/
Greenwood KS-
844 PM CST FRI NOV 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHEASTERN GREENWOOD COUNTY...

At 844 PM CST, a severe thunderstorm was located over Hamilton, or 10
miles south of Madison, moving north at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madison, Hamilton and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3780 9619 3817 9635 3817 9599 3789 9596
      3784 9596
TIME...MOT...LOC 0244Z 168DEG 37KT 3799 9612 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
060 
WWUS53 KICT 010307
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
907 PM CST FRI NOV 30 2018

KSC073-010317-
/O.EXP.KICT.SV.W.0245.000000T0000Z-181201T0315Z/
Greenwood KS-
907 PM CST FRI NOV 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
WILL EXPIRE AT 915 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3780 9619 3817 9635 3817 9599 3789 9596
      3784 9596
TIME...MOT...LOC 0307Z 168DEG 37KT 3821 9618 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:12 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 30, 6:12 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 PM CST Fri Nov 30 2018

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CST Fri Nov 30 2018

Vigorous shortwave moving out of the southern Rockies will rapidly
move into the plains this evening and overnight.  As it lifts north
it will be become vertically stacked and take on a more negative
tilt as it moves into ern KS.  Large scale ascent and diffluent flow
will lead to widespread showers and some thunderstorms, increasing
across most of the forecast area late this afternoon into this
evening. System is coming out a little slower and deeper than
previously thought, which will allow better low level moisture to
increase into areas east of the KS Turnpike by this evening. Latest
hi-rez models solutions suggests bulk shear of 65-70kt and MUCAPE
values increasing to 1500-1700 J/KG by this evening. Of a bigger
concern is increasing surface based instability (1200-1500 J/KG) and
0-1 km shear (35-40 kts) and directional shear, which suggests a low
topped supercell threat for areas over SE KS this evening. This
increasing low level instability, combined with the above mentioned
bulk shear, suggests an increasing chance of severe storms for SE KS
(see latest Day 1 SPC outlook), if the storms can become rooted in
the boundary layer. Its still somewhat conditional or whether this
will occur, or if the storms will stay slightly elevated. With that
in mind, quarter size hail/60 mph winds, look to be the main
concern, but a brief tornado cannot be ruled out, given 0-1km shear
values. Could see a few strong storms to the west of this main
severe threat area, extend back to the KS turnpike, as elevated
instability increases to 1500 j/kg late this evening.

The mid/upper shortwave deepens as it makes slow progress north and
east into the Missouri Valley on Sat with some lingering light
precipitation likely across much of northern KS. Light rain may mix
with snow at times as colder air gets wrapped into the system, but
any accumulations are expected to remain light at this time. Gusty
northwest winds are also anticipated with 20-30 knot gusts possible
across central KS.

Below normal temperatures will prevail again on Sunday as a mean
mid/upper trough remains in place across the CONUS. Maintained some
low pops along the I-70 corridor where a light wintry mix will
remain possible.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 300 PM CST Fri Nov 30 2018

A broad mid/upper trough will remain over the central plains for the
start of the work week. This will lead to an extended period of
below normal (ie...cold) temperatures.  The first shot of cold air
will arrive across the area early in the week with little if any
moderation before the next blast arrives early on Thu. The middle of
the week looks dry, but a southern stream system moves north over
the top of the shallow cold air for late Thu into Fri. At this time
it looks like another shot of wintry precip by Fri.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 605 PM CST Fri Nov 30 2018

Poor aviation conditions to continue through the night due to low
clouds, fog, and TSRA.

A dynamic storm system continues to encroach on the area from the
west this evening. At the surface, a warm front stretches across
the state of Oklahoma. North of that front, an easterly/upslope
low level flow has lead to widespread low clouds and fog with
widespread IFR/LIFR condition at this time. Later tonight,
SHRA/TSRA will move through the area, adding to the impacts to
aviation. The strongest storms may contain large hail, with a
low-end threat of wind gusts of 50+ kt. TSRA should clear the area
after Midnight, with gusty NW winds developing in the wake of the
system. Some -SN may impact KRSL/KSLN/KGBD on the backside of the
system, but confidence in how far south winter precip will reach
is less certain.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    42  49  33  43 /  90  30  10   0
Hutchinson      37  46  32  40 /  80  40  20  10
Newton          40  45  32  40 /  90  50  20  10
ElDorado        44  48  33  42 /  90  30  20  10
Winfield-KWLD   44  51  33  46 /  80  10   0   0
Russell         33  41  29  35 /  90  70  50  20
Great Bend      34  43  29  37 /  90  50  40  10
Salina          36  42  32  38 /  90  60  50  20
McPherson       36  44  31  39 /  90  50  30  10
Coffeyville     51  54  35  49 /  90  10   0   0
Chanute         51  52  34  45 / 100  20  10   0
Iola            50  52  34  44 / 100  30  20  10
Parsons-KPPF    52  53  34  48 /  90  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 PM CST this evening for KSZ032-033-
047-048-050-067-082-091.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
Hazardous weather outlook, Nov 30, 5:43 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
543 PM CST Fri Nov 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
543 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Dense fog will be likely tonight for areas generally west of I-135.
Some areas may see visibilities reduced to less than a quarter mile.
See latest dense fog advisory for additional details.

Scattered thunderstorms are expected this evening and tonight
especially along and east of the Kansas Turnpike where a few strong
or severe storms are possible. The primary severe threats will be
hail up to quarter sized as well as 50 to 60 mph winds. A brief
tornado cannot be ruled out over extreme southeast Kansas during the
evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A brief period of light snow and gusty winds may lead to minor
travel impacts along the Interstate 70 corridor early Saturday
morning. Very light snow accumulations are possible.

There are chances of a wintry mix on Sunday evening along the
Interstate 70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across southeast
Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

VP/Ketcham

In the hours before

Special weather statement, Nov 30, 7:33 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
733 PM CST FRI NOV 30 2018

KSZ099-010200-
Montgomery KS-
733 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...

* Until 800 PM CST.

* At 733 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Independence...
  moving north at 50 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Elk City, Bolton, Elk City Lake, Independence Airport and Elk City
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3710 9596 3725 9597 3735 9596 3736 9578
      3714 9574
TIME...MOT...LOC 0133Z 170DEG 44KT 3718 9584

LAWSON
Special weather statement, Nov 30, 7:50 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
750 PM CST FRI NOV 30 2018

KSZ094-095-099-010215-
Montgomery KS-Wilson KS-Elk KS-
750 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  East central Elk County in southeastern Kansas...

* Until 815 PM CST.

* At 748 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Elk City, or 10
  miles south of Fredonia...moving north at 50 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Fredonia and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3732 9575 3732 9599 3753 9606 3754 9581
TIME...MOT...LOC 0150Z 170DEG 44KT 3738 9589

LAWSON
Special weather statement, Nov 30, 8:03 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
803 PM CST FRI NOV 30 2018

KSZ070-094-095-010230-
Wilson KS-Greenwood KS-Elk KS-
803 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Northeastern Elk County in southeastern Kansas...

* Until 830 PM CST.

* At 802 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Fredonia...moving north at 55
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Fredonia, Fall River, New Albany, Coyville, Fall River Lake and
  Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3747 9579 3745 9601 3772 9610 3773 9578
TIME...MOT...LOC 0203Z 171DEG 49KT 3756 9592

LAWSON
Special weather statement, Nov 30, 8:19 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
819 PM CST FRI NOV 30 2018

KSZ070-071-095-010245-
Wilson KS-Greenwood KS-Woodson KS-
819 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Western Woodson County in southeastern Kansas...

* Until 845 PM CST.

* At 816 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Toronto, or 16 miles northwest
  of Fredonia...moving north at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Toronto, Hamilton, Virgil, Coyville, Fall River Lake, Cross Timbers
  State Park, Toronto Lake, Batesville and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3767 9585 3762 9607 3799 9631 3802 9590
TIME...MOT...LOC 0218Z 164DEG 42KT 3772 9599

LAWSON
Local storm report, Nov 30, 8:26 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             NORWICH                 37.46N 97.85W
11/30/2018  M0.70 INCH       KINGMAN            KS   PUBLIC

            REPORT OF DIME SIZE HAIL. LASTED ABOUT 5
            MINUTES. REPORT VIA FACEBOOK.

&&

MARTIN
Special weather statement, Nov 30, 8:26 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
826 PM CST FRI NOV 30 2018

KSZ082-083-091-092-010300-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
826 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 900 PM CST.

* At 825 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Kingman to South Haven...and moving north at 45 mph.

hail up to the size of dimes will be possible with these storms.

* Locations impacted include...
  Wellington, Goddard, Kingman, Clearwater, Cheney, Belle Plaine,
  Conway Springs, Caldwell, Oxford, Garden Plain, Argonia, Norwich,
  South Haven, Geuda Springs, Viola, Murdock, Waterloo, Mayfield,
  Milan and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9766 3770 9818 3773 9770 3775 9770
      3776 9764 3730 9716 3701 9715
TIME...MOT...LOC 0225Z 196DEG 39KT 3761 9798 3706 9740

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:18 PM CSTSpecial Weather StatementICTMontgomery27 min
Nov 30, 7:33 PM CSTSpecial Weather StatementICTMontgomery27 min
Nov 30, 7:50 PM CSTSpecial Weather StatementICTWilson25 min
Nov 30, 8:03 PM CSTSpecial Weather StatementICTWilson27 min
Nov 30, 8:19 PM CSTSpecial Weather StatementICTGreenwood26 min
Nov 30, 8:26 PM CSTSpecial Weather StatementICTSumner34 min
Nov 30, 8:40 PM CSTSpecial Weather StatementICTWoodson35 min
Nov 30, 8:54 PM CSTSpecial Weather StatementICTSumner36 min
Nov 30, 9:19 PM CSTSpecial Weather StatementICTCowley26 min
Nov 30, 9:29 PM CSTSpecial Weather StatementICTChautauqua31 min
Nov 30, 9:46 PM CSTSpecial Weather StatementICTChautauqua29 min
Nov 30, 9:55 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery29 min
Nov 30, 10:11 PM CSTSevere Thunderstorm WarningICTElk, Labette, Montgomery, Wilson35 min
Nov 30, 10:33 PM CSTSevere Thunderstorm WarningICTLabette, Neosho, Wilson42 min
Nov 30, 10:57 PM CSTSevere Thunderstorm WarningICTAllen, Woodson48 min
Dec 1, 1:50 AM CSTSpecial Weather StatementICTKingman25 min
Dec 1, 2:18 AM CSTSpecial Weather StatementICTKingman42 min
Dec 1, 2:57 AM CSTSpecial Weather StatementICTSedgwick48 min
Dec 1, 3:42 AM CSTSpecial Weather StatementICTHarvey48 min
Dec 1, 10:13 AM CSTWinter Weather AdvisoryICTLincoln, Russell13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.